Alert archive / Florida / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 18, NWS Miami, FL

April 9, 2006Palm Beach County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Apr 9, 2006, 6:30 PM EDT for Palm Beach County, Florida. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 9, 2006, 6:30 PM EDT (22:30 UTC)
Expired
Apr 9, 2006, 7:02 PM EDT
In force
32 min
Issued by
NWS Miami, FL
Area
Counties, with a storm outline in the text

County Palm Beach County, FL

The radar

The Miami radar (KAMX), 103 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 9, 11:23 AM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 10.5 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2006-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1156 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2006-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1156 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
999 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMFL 092232
SVRMFL
FLC099-092330-
/O.NEW.KMFL.SV.W.0018.060409T2230Z-060409T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
630 PM EDT SUN APR 9 2006

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PALM BEACH COUNTY IN SOUTH FLORIDA.

* UNTIL 730 PM EDT

* AT 626 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  CENTRAL PALM BEACH COUNTY...OR 13 MILES WEST OF BOYNTON BEACH...AND
  MOVING SOUTHEAST AT 20 MPH.

* THE STORM WILL AFFECT...
  RURAL SOUTHEASTERN PALM BEACH COUNTY AT 640 PM EDT


SEVERE THUNDERSTORMS CAN PRODUCE DAMAGING WINDS IN EXCESS OF 60
MPH...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAINFALL. STAY
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 2663 8029 2649 8043 2637 8024 2651 8014

$$

KOB
2 follow-up statements
000
WWUS52 KMFL 092245
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
643 PM EDT SUN APR 9 2006

FLC099-092330-
/O.CON.KMFL.SV.W.0018.000000T0000Z-060409T2330Z/
PALM BEACH FL-
643 PM EDT SUN APR 9 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR SOUTHEASTERN PALM BEACH COUNTY...

AT 641 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 7 MILES NORTHWEST OF BOCA WEST...OR ABOUT 8 MILES WEST OF 
DELRAY BEACH...MOVING SOUTHEAST AT 20 MPH. THIS STORM WILL BE 
CROSSING US 441 AND ATLANTIC AVENUE BY 655 PM.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT SUNDAY
EVENING FOR SOUTHERN FLORIDA.

LAT...LON 2655 8021 2643 8031 2633 8016 2644 8006

$$

KOB
000
WWUS52 KMFL 092302
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
700 PM EDT SUN APR 9 2006

FLC099-092310-
/O.CAN.KMFL.SV.W.0018.000000T0000Z-060409T2330Z/
PALM BEACH FL-
700 PM EDT SUN APR 9 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PALM BEACH COUNTY
IS CANCELLED...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE STORM THAT PROMPTED
THE WARNING HAS WEAKENED AND IS NO LONGER SEVERE...THUS THE WARNING 
HAS BEEN CANCELLED. HOWEVER...THE STORM LOCATED 3 MILES SOUTHWEST OF 
DELRAY BEACH IS STILL CAPABLE OF PRODUCING SMALL HAIL ALONG WITH 
VERY HEAVY RAINFALL AND OCCASIONAL LIGHTNING.

LAT...LON 2655 8021 2643 8031 2633 8016 2644 8006

$$

KOB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 3:41 PM EDT, 2 hours 49 minutes earlier.

Area forecast discussion, Apr 9, 3:41 PM EDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
341 PM EDT SUN APR 9 2006

.DISCUSSION...COLD FRONT CURRENTLY ACROSS THE LAKE OKEECHOBEE REGION
WILL CONTINUE TO MOVE SLOWLY SOUTHEASTWARD TONIGHT...CONTINUING TO
PROVIDE SOME SURFACE CONVERGENCE. IT WILL TAKE TIME FOR THE UPPER
SHORTWAVE...NOW OVER THE EASTERN GULF...TO MOVE EAST ACROSS THE
AREA. THUS...GOOD VENTILATION WILL CONTINUE ALOFT WELL INTO THE
EVENING HOURS ACROSS SOUTH FL...AND POSSIBLY THROUGH THE OVERNIGHT.
HOWEVER...AS THE BOUNDARY LAYER COOLS...AM EXPECTING COVERAGE OF
THUNDERSTORMS TO DECREASE...THOUGH CANNOT DISCOUNT EVEN ISOLATED
STORMS AFTER MIDNIGHT. WILL INCREASE POPS FOR TONIGHT SINCE IT LOOKS
LIKE IT WILL TAKE AWHILE FOR THE SYSTEM TO MOVE THROUGH. SO FAR
STORMS HAVE NOT DEVELOPED FROM COLLIER THROUGH A LARGE PORTION OF
MIAMI-DADE COUNTY. OUTFLOWS ARE SEEN ON RADAR BEGINNING TO MOVE
SOUTH...SO AM STILL FORECASTING THUNDERSTORMS TO DEVELOP AREAS
FURTHER SOUTH...WHERE THE AIRMASS CONTINUES RIPE FOR STORM
DEVELOPMENT.

GFS CONTINUES TO SHOW WAVES OF LOW PRESSURE DEVELOPING ALONG
THE FRONT TONIGHT THROUGH TOMORROW. HOWEVER...PLACEMENT OF THE LOWS
IS RANDOM WITH EACH RUN...SO DO NOT HAVE A HIGH CONFIDENCE IN HOW
THIS WILL PLAY OUT. THINKING IS THAT THE FRONT WILL MOVE INTO THE
KEYS BY MONDAY MORNING. HOWEVER...BROAD TROUGHING AND POSSIBLE LOW
PRESSURE TO OUR SOUTH WILL RESULT IN EASTERLY FLOW...BECOMING RATHER
STRONG...OVER THE NEXT FEW DAYS. THOUGH MOISTURE WILL DECREASE
TOMORROW...THERE SHOULD BE ENOUGH WITH THE ENSUING EASTERLY FLOW FOR
SCATTERED SHOWERS. BELIEVE THAT THE GFS IS OVERLY BULLISH ON THE LOW
DEVELOPMENT ALONG THE FRONT TOMORROW...WHICH IT THEN BRINGS WESTWARD
SOUTH OF THE AREA MID WEEK. STILL...LOCAL AREA LIKELY WILL BE
SANDWICHED BETWEEN RATHER STRONG HIGH PRESSURE TO THE NORTH AND
LOWER PRESSURE SOUTH. THIS WILL RESULT IN A RATHER STRONG EASTERLY
FLOW THROUGH MID WEEK. SO IT WILL BE BREEZY AND LOCALLY WINDY AT THE
ATLANTIC COAST NEXT FEW DAYS.

&&

.MARINE...STRONG PRESSURE GRADIENT WILL BECOME ESTABLISHED ACROSS
THE LOCAL WATERS THROUGH MID WEEK. THIS WILL RESULT IN HAZARDOUS
SEAS ACROSS ESPECIALLY THE GULF STREAM WATERS. HAVE POSTED A SMALL
CRAFT ADVISORY FOR THESE WATERS TONIGHT...AND IT LOOKS LIKE BY
TOMORROW...MANY OTHER AREAS MAY NEED TO BE INCLUDED IN THIS AS THE
GRADIENT TIGHTENS. WILL HAVE TO MONITOR HOW A FETCH MAY SET UP
EAST OF THE PALM BEACH COAST...BECAUSE IT IS POSSIBLE THAT NEAR
SHORE SEAS COULD BE EVEN HIGHER THAN CURRENTLY FORECAST SHOULD THE
WIND FIELD BECOME ORIENTED TOWARD THE PALM BEACH COAST.

&&

.FIRE WEATHER...NO CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  69  79  70  78 /  80  30  25  20
FORT LAUDERDALE  70  79  70  80 /  80  40  25  20
MIAMI            69  81  70  81 /  80  40  25  20
NAPLES           65  83  61  85 /  70  30  10   5

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...SMALL CRAFT ADVISORY GULF STREAM WATERS THROUGH MONDAY.
GM...NONE.

&&

DG
Hazardous weather outlook, Apr 9, 6:04 PM EDT, 26 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
604 PM EDT SUN APR 9 2006

FLZ063-066>075-102215-
GLADES-HENDRY-PALM BEACH WESTERN-PALM BEACH EASTERN-
WESTERN COLLIER-EASTERN COLLIER-WESTERN BROWARD-
BROWARD METROPOLITAN-WESTERN DADE-DADE METROPOLITAN-
MAINLAND MONROE-
604 PM EDT SUN APR 9 2006

...SEVERE THUNDERSTORMS POSSIBLE EARLY THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

THUNDERSTORMS: SCATTERED THUNDERSTORMS WILL CONTINUE TO PRODUCE A
THREAT OF DAMAGING WINDS..LARGE HAIL AND FREQUENT LIGHTNING OVER
MUCH OF SOUTH FLORIDA THROUGH THE EARLY EVENING. ONLY THE
IMMEDIATE WEST COAST IS LEAST LIKELY TO EXPERIENCE ANY OF THESE
THUNDERSTORMS.

TORNADOES: THE SEVERE THUNDERSTORMS WILL MEAN A SMALL CHANCE OF
TORNADOES.

HAIL: THE THREAT OF HAIL OF 3/4 INCH OR GREATER WILL BE GREATEST
OVER GLADES..HENDRY..PALM BEACH..BROWARD AND MIAMI-DADE COUNTIES
IN ASSOCIATION WITH THE SEVERE THUNDERSTORMS.

FLOODING: HEAVY RAINS ASSOCIATED WITH THE THUNDERSTORMS WILL GIVE
A SLIGHT CHANCE OF FLOODING OVER MAINLY GLADES AND PALM BEACH
COUNTIES.

WAVES: SEAS TO 7 FEET TONIGHT IN THE GULF STREAM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION NEEDED EARLY TONIGHT.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.MIAMIWEATHER.INFO.

In the hours before

Local storm report, Apr 9, 1:57 PM EDT, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
157 PM EDT SUN APR 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0127 PM     HAIL             W BOCA RATON            26.36N 80.10W
04/09/2006  E0.88 INCH       PALM BEACH         FL   TRAINED SPOTTER

            OCCURRED AT 11765 LEEWAY PLACE

0145 PM     TSTM WND GST     PARKLAND                26.31N 80.24W
04/09/2006  E0 MPH           BROWARD            FL   TRAINED SPOTTER

            WINDS ESTIMATED AS 50 TO 55 MPH.

0145 PM     TSTM WND DMG     PARKLAND                26.31N 80.24W
04/09/2006                   BROWARD            FL   TRAINED SPOTTER

            TREES DOWN ON CORAL RIDGE DRIVE

&&

BEP
Local storm report, Apr 9, 2:04 PM EDT, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
204 PM EDT SUN APR 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0203 PM     HAIL             COCONUT CREEK           26.27N 80.19W
04/09/2006  E0.88 INCH       BROWARD            FL   TRAINED SPOTTER

            HAIL WAS OCCURRING AT INTERSECTION OF COPANS AND LYONS.

&&

BEP
Local storm report, Apr 9, 2:35 PM EDT, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
235 PM EDT SUN APR 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 PM     HAIL             BOYNTON BEACH           26.53N 80.09W
04/09/2006  E0.25 INCH       PALM BEACH         FL   TRAINED SPOTTER

            HAIL WAS OCCURRING AT BOYNTON BEACH BLVD AND JOG ROAD.

&&

BEP
Special weather statement, Apr 9, 2:59 PM EDT, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
259 PM EDT SUN APR 9 2006

FLZ063-066-092000-
GLADES-HENDRY-
300 PM EDT SUN APR 9 2006

..DEVELOPING STORMS OVER WEST OF LAKE OKEECHOBEE...

AT 255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING ALONG A LINE EXTENDING FROM 7
MILES EAST OF ARCHBOLD TO PALMDALE...OR...MOVING TO THE EAST
SOUTHEAST AT 10 TO 15 MPH. THESE STORMS WILL AFFECT GLADES AND
NORTHERN HENDRY COUNTIES THROUGH 4 PM EDT.

THE PRIMARY IMPACTS WILL BE FREQUENT LIGHTNING...SMALL HAIL...HEAVY
RAINFALL...AND GUSTY WINDS OF 40 TO 50 MPH...WHICH CAN DOWN SMALL
TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL OBJECTS.
SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORMS HAVE PASSED.

RESIDENTS NEAR THE PATH OF THIS STORM SHOULD ALSO REMAIN ALERT FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS IF THE STORMS BECOME ANY
STRONGER. REMEMBER THAT THERE IS A SEVERE THUNDERSTORM WATCH IN
EFFECT UNTIL 7 PM EDT FOR THE AREA.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

BAXTER
Local storm report, Apr 9, 3:09 PM EDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
309 PM EDT SUN APR 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     HEAVY RAIN       BOYNTON BEACH           26.53N 80.09W
04/09/2006  M0.00 INCH       PALM BEACH         FL   TRAINED SPOTTER

            SPOTTER REPORTED 2 AND 1/4 INCHES OF RAIN HAS FALLEN
            BETWEEN 2PM AND 3PM

&&

BEP
Local storm report, Apr 9, 6:10 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
610 PM EDT SUN APR 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             PEMBROKE PINES          26.01N 80.34W
04/09/2006  E0.25 INCH       BROWARD            FL   NWS EMPLOYEE

            FORMER NWS EMPLOYEE REPORTED PEA SIZED HAIL AT THE
            INTERSECTION OF INTERSTATE 75 AND SHERIDAN ST

0600 PM     TSTM WND GST     COOPER CITY             26.06N 80.27W
04/09/2006  E40 MPH          BROWARD            FL   NWS EMPLOYEE

            NWS EMPLOYEE REPORTED ESTIMATED WIND GUST OF 40 MPH
            SHERDAN STREET AND PALM AVE IN COOPER CITY.

&&

EBAUGH

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 12:43 PM EDTSevere Thunderstorm WarningMFLPalm Beach28 min
Apr 9, 1:00 PM EDTSpecial Marine WarningMFL60 min
Apr 9, 1:26 PM EDTSevere Thunderstorm WarningMFLBroward, Palm Beach64 min
Apr 9, 1:46 PM EDTSpecial Marine WarningMFL59 min
Apr 9, 2:10 PM EDTSpecial Marine WarningMFL2 hr
Apr 9, 2:46 PM EDTSpecial Marine WarningMFL59 min
Apr 9, 2:49 PM EDTSevere Thunderstorm WarningMFLPalm Beach31 min
Apr 9, 3:45 PM EDTSpecial Marine WarningMFL60 min
Apr 9, 4:14 PM EDTSpecial Marine WarningMFL2 hr
Apr 9, 5:26 PM EDTSevere Thunderstorm WarningMFLPalm Beach64 min
Apr 9, 5:37 PM EDTSevere Thunderstorm WarningMFLBroward22 min

Nearby

Severe Thunderstorm Warnings in Florida, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.